This drug can stop an opioid overdose—and you should carry it
You can learn how to administer naloxone yourself.
In 2016, 42,292 people died of an opioid overdose in the United States alone. It’s part of a heartbreaking epidemic that continues to consume individuals, families, towns, and cities across the country.
Solving the crisis will take time, thought, and money. But there are some small ways that everyday people can work to reduce the body count.
Last week the Surgeon General, Jerome Adams, issued an advisory emphasizing that “knowing how to use naloxone and keeping it within reach can save a life.” If you’re wondering what naloxone is, or how you might get your hands on some, we have answers for you.
What is naloxone?
Naloxone is a drug that can temporarily stop an opioid overdose. It gives first responders an additional 20-90 minutes to get treatment to someone who is overdosing.
Why should I get naloxone?
If someone in your life uses opioids, whether by prescription or not, it’s a good idea to have naloxone on hand in case of an overdose. Why? Because overdoses happen every day, and often in places where it takes time for the patient to get help.
“Each day we lose 115 Americans to an opioid overdose—that’s one person every 12.5 minutes,” said Surgeon General Adams. “It is time to make sure more people have access to this life saving medication, because 77 percent of opioid overdose deaths occur outside of a medical setting and more than half occur at home.”
And it’s not a small or isolated problem. An estimated 2.1 million people in the United States have an opioid abuse disorder. Some people are at a higher risk for overdoses than others. People who take benzodiazepines with opioids, and those who have just gotten out of a treatment center or been released from prison, often face a high risk of overdosing.
“People need to realize that it can happen to anyone, it does happen to anyone, and it’s only going to get worse,” says Mark Townsend, Interim Syringe Exchange Program Director at New York Harm Reduction Educators*. “Saving someone’s life a great thing for them, and for you. It’s not fun to be in a situation where you don’t have anything and watch someone die.”
The New York Harm Reduction Educators work with hospitals, community groups and social services organizations—including the Washington Heights Corner Project, and others in New York City—with the goal of improving the health, safety and well being of people who use drugs or engage in sex work. That means exchanging used needles for clean ones to prevent transmission of blood-borne diseases and, increasingly, distributing and teaching people how to use naloxone in the event of an overdose.
“The problem is you don’t know you’re going to need it until you need it,” says Meredith C.B. Adams, an anesthesiologist and substance abuse researcher at Wake Forest University.
It’s not easy to think of a stranger on the street suddenly overdosing, let alone one of your loved ones or neighbors. But it could happen. That’s why the Surgeon General is encouraging people across the country to get naloxone and learn how to use it.
How does naloxone work?
Let’s start with how opioids work. An opioid, whether a prescription medication or a street drug, works by attaching itself to opioid receptors in the nervous system. Opioids can make you feel relaxed and content, and can alleviate pain. But too much of an opioid can send you into respiratory depression, slowing your breathing dramatically. Without air, you die.
Naloxone works by knocking the opioids off the receptors, temporarily blocking their effect on the body. It only lasts for a short time, anywhere from 20-90 minutes—and in cases where someone has overdosed on stronger synthetic opioids like fentanyl, that time may be even shorter.
How do I use naloxone?
Broadly, there are two different ways to administer naloxone. You either inject it directly into muscle, or shoot it up someone’s nose. The nasal spray, marketed as Narcan, has become increasingly popular for its ease of use (and lack of needles).
Regardless of which type of naloxone you are using, never forget to call 911, and stay with the person until help arrives.
And when you do administer it, remember that it’s more of a reprieve than a full pardon. Naloxone only works for a short time, and when it wears off, the person you’re helping can slip right back into an overdose. “Say you had someone that was overdosing, you give them the naloxone, it takes a minute or two to work, it’s only going to be circulating and pushing away the opioid in their system for 20 to 90 minutes,” Adams says. “You would still need to call EMS rather quickly, because it could wear off and that person could relapse into that respiratory depression. It’s not like you reverse it and it’s done.”
Where can I get naloxone, and how can I get trained to use it properly?
Having naloxone is one thing, but knowing how to use it—and being comfortable stepping up and using it when you see someone in distress—is another. You’ll want to know how to administer rescue breaths, and how to safely use the type of naloxone that you are prescribed. Luckily, there are plenty of people out there who want to help you learn.
“If you Google ‘naloxone training’ and the city you live in, there are so many state funded programs and community organizations that are providing free naloxone trainings right now that most people should be able to find one in their area where they can go, learn how to use naloxone, and get some for free,” says Brenna Greenfield, a psychologist at the University of Minnesota whose work focuses on alcohol, opioid, and drug abuse.
Look for opioid overdose prevention programs in your area. Some might be run by community organizations, others might be run by local governments.
You can get a prescription from your doctor, or, depending on where you live, you may be able to pick it up from a pharmacy thanks to a mechanism called the standing order which allows pharmacists or others to dispense the medicine without a doctor.
How can I tell if someone is overdosing?
Someone who is overdosing can display many symptoms. They may have slow, shallow breaths, pinpoint pupils, pale or grey skin, or a bluish tint to their fingernails.
What if I give naloxone to someone that isn’t actually having an overdose?
“That’s the beauty of naloxone,” Greenfield says. “Someone could use it on me right now and it would be fine. If they’re having an overdose of something else, it’s just not going to do anything,”
If there was some other reason that they’d stopped breathing, or they’d overdosed on something else, the other steps you’d take (calling 911, checking that nothing is blocking their airways, performing rescue breaths, staying with them until the ambulance arrived) would all be the same. In most cases, you won’t do the person more harm.
“Someone could be allergic to naloxone—it’s not that common—but the allergic reaction is not as bad as if they overdosed,” Greenfield says.
I’m still nervous about administering naloxone. What if I get it wrong? Will I get into legal trouble?
If you have a specific concern, talk to a lawyer. They’re in a better position to answer that question. But this is something that the Surgeon General talked about in his advisory:
If you’re still worried about it, you can look into the specific Good Samaritian laws in your state. As the Surgeon General noted, many states now have specific laws on the books granting laypeople civil or criminal immunity for administering naloxone.
No matter where you live, if you’re concerned and want to know more about what legal protections your state or community has in place, the time to research those questions is now, or whenever you have a free moment—not when someone is overdosing in front of you.
How much will naloxone cost me?
It really, really depends. In some areas, cities and states are actively trying to distribute naloxone to people who might need it. That means that in some areas training programs can prescribe naloxone and give it away at no cost to you, though it does require funding by the community.
In other places, it’s available at your pharmacy. There, prices will vary widely. With insurance, co-pays tend to be low and incentives from drug companies can push them even lower. New York covers co-pays on naloxone up to $40, and insurance company Aetna has waived the co-pay for fully-insured customers. Evizio, which produces a version of naloxone administered by auto-injector, is currently giving away its version of the drug at no cost to residents of Arizona, Colorado, California, Missouri, Nevada, and Ohio.
Without insurance, prices for the drug can stretch into the hundreds of dollars depending on the brand. But again, there are other ways of getting the drug at little to no cost, including from community or government organizations.
Of course, the stuff isn’t free for those organizations, and some politicians have raised issues about the cost expended on naloxone and treating overdoses in general. Some claim these efforts just enable drug users to keep using. Speaking in Northern Kentucky this week, the Surgeon General disagreed. “I say it’s enabling recovery,” Adams said.
- Correction: This article has been corrected to reflect Mark Townsend’s correct title and affiliation. We regret the error